Virginia, 2011Flash Flooding in Virginia, September 8 to 9, 2011
September 8 to 9, 2011 · NWS AKQ · 7 events in 7 counties and zones
The combination of the remnants from Tropical Storm Lee and a frontal boundary draped over the region caused heavy rain which produced flash flooding across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of the remnants from Tropical Storm Lee and a frontal boundary draped over the region caused heavy rain which produced flash flooding across portions of central and eastern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 8, 6:07 PM EST, 51 minutes earlier.
Area forecast discussion, Sep 8, 6:07 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
707 PM EDT THU SEP 8 2011
.SYNOPSIS...
A WEAK FRONTAL BOUNDARY MOVES OFF THE MID ATLANTIC COAST TONIGHT.
THIS BOUNDARY WILL HELP TO PUSH HURRICANE KATIA EAST AND FURTHER
OUT TO SEA FRIDAY. HIGH PRESSURE BUILDS INTO THE AREA THIS WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
TRPLCL MSTR PLUME ALONG AND AHEAD OF FRNTL BNDRY CONTG TO AID IN
THE DVLPMNT OF SHWRS/TSTRMS. SAID BNDRY PROGGED TO SLOWLY MOVE E
AND OFF THE COAST TONITE. THIS ALONG WITH THE LOSS OF HTNG SHOULD
ALLOW FOR PCPN COVERAGE TO DECREASE THRU OUT THE NITE WITH LTST
DATA SPRTG THE BEST LIFT AND SPRT FOR PCPN HEADING N & W OF FA AS
WEAK NRGY ROTATES ARND RETROGRADING UPR LVL LOW. WILL BEGIN TO
TAPER OFF POPS THIS EVE WITH ONLY CHC POPS ACROSS NRN CNTYS AFTR
MIDNITE. ANY SHWR/TSTRM OVR NXT FEW HRS CUD PRODUCE LCLLY HVY RNFL
AND GIVEN THE LOW FF GUID...MAY NEED TO ISSUE ADDNTL FLOOD
ADVSRYS/WRNGS DUE TO THE SATURATED GRND IF ECHOES CONT TO DVLP AND
TRAIN.
NXT CONCERN TONITE WILL BE FOR FOG DVLPNT GIVEN THE SATURATED GRND
ALONG WITH TMPS APPRCHG DP TMPS. HAVE ADDED PTCHY FOG AFTR MIDNITE
FOR NOW. LOWS 65-70.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
STACKED UPR LVL LOW PROGGED TO RETROGRADE TOWARD THE MID-MISS VLLY
FRI AND SAT WITH WEAK HIGH PRS BLDG INTO THE RGN. THIS PATTERN
WILL PRODUCE MORE OF A DRY SW FLOW ACROSS OUR CWA WITH THE BEST
CHANCE FOR MAINLY DIURNAL CONVECTION ACROSS NRN HALF OF FA FRI.
IT STAYS RATHER WARM AND SOMEWHAT HUMID THRU WEEKEND DUE TO TRPLCL
AIRMASS. ANY POPS WILL BE IN THE SLGHT CHC RANGE AND CONFINED TO
NRN MOST CNTYS. HIGHS THRU THE PRD IN THE L-M80S. BOTH DAYS WILL
BE IN THE 80S. LOWS IN THE M-U60S.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
QUASI-ZONAL FLOW IS EXPECTED TO PREVAIL OVER THE MID ATLANTIC DURING
THE EARLY TO MIDDLE PORTION OF NEXT WEEK AROUND THE BASE OF A BROAD
TROUGH OVER EASTERN CANADA. PRECIPITATION CHANCES SHOULD BE MINIMAL
IN SUCH A PATTERN AND TEMPERATURES SHOULD BE NEAR TO SLIGHTLY ABOVE
SEASONAL AVERAGES WITH HIGHS IN THE LOW TO MID 80S...AND LOWS IN THE
LOW TO MID 60S. THE TROUGH AMPLIFIES OVER THE UPPER MIDWEST AND
GREAT LAKES BY THE MIDDLE OF NEXT WEEK PUSHING A COLD FRONT TOWARD
THE REGION FROM THE NORTHWEST.
&&
.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
UPPER LEVEL LOW CENTERED OVER OHIO WILL REMAIN STATIONARY THROUGH
FRI. SHOWERS AND TSTMS ARE POSSIBLE THROUGH THE EVENING HOURS WITH
MOIST MARITIME AIR BEING ADVECTED OVER THE FA. FOG WILL BE POSSIBLE
IN THE SATURATED BL...VIS AND CEILINGS MAY MAKE LIFR/IFR FLIGHT
RESTRICTIONS POSSIBLE. CHANCES FOR SHOWERS LINGER INTO FRI AS
UNSTABLE AIRMASS REMAINS IN PLACE.
CHANCES FOR PRECIP DWINDLE SAT AS UPPER LOW SLOWLY BEGINS TO MOVE
NORTH AND EAST OF THE FA AND DRIER AIR BEGINS TO ADVECT IN. HIGH
PRESSURE TRIES TO BUILD IN FOR THE WEEKEND...CREATING VFR CONDITIONS.
&&
.MARINE...
HURRICANE KATIA IS EXPECTED TO PASS WELL OFF THE COAST TONIGHT
THROUGH FRIDAY AS A MINIMAL HURRICANE. NO CHANGES APPEAR NECESSARY
TO THE PRESENT SCA FLAGS. SEAS ARE EXPECTED TO REACH 8-10FT BEYOND
5-10 NM...WITH A POTENTIAL OF UP TO 10-12 FT NEAR 20 NM. NEARSHORE
WAVES ARE EXPECTED TO REMAIN BELOW 8 FT...SO A HIGH SURF ADVISORY
SHOULD NOT BE NECESSARY. A MINOR INCREASE IN WIND SPEEDS IS EXPECTED
FOR THE COASTAL ATLANTIC (DIRECTION NE THEN N)...BUT SHOULD BE AOB
15 KT. RAPIDLY IMPROVING CONDITIONS ARE EXPECTED INTO THE WEEKEND AS
WEAK HIGH PRESSURE BUILDS OVER THE REGION.
A HIGH RIP CURRENT THREAT IS EXPECTED TO CONTINUE INTO TOMORROW WITH
ELEVATED OFFSHORE SEAS AND LONG PERIOD SWELL OF 13-16 SEC. THE
THREAT SHOULD IMPROVE SOUTH TO NORTH AS THE SWELL SUBSIDES.
TIDES/COASTAL FLOODING...
MOST SITES WILL HAVE TIDAL DEPARTURES OF 1 TO 1.5 FT ABOVE
ASTRONOMICAL TIDES THROUGH AT LEAST SATURDAY. LEVELS WILL APPROACH
MINOR AT OCEAN CITY WITH HIGH TIDE LATE THIS AFTERNOON INTO EARLY
THIS EVENING WHEN COMBINED WITH SWELL FROM HURRICANE KATIA. A
COASTAL FLOOD STATEMENT HAS BEEN ISSUED TO ACCOUNT FOR THIS. LEVELS
COULD AGAIN APPROACH MINOR AT OCEAN CITY WITH HIGH TIDE LATE
TOMORROW AFTERNOON/EARLY EVENING.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ634.
SMALL CRAFT ADVISORY UNTIL 6 PM EDT FRIDAY FOR ANZ654-656-658.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT FRIDAY NIGHT FOR
ANZ650-652.
&&
SYNOPSIS...MPR
NEAR TERM...MPR/MAS
SHORT TERM...MPR
LONG TERM...AJZ
AVIATION...DAP
MARINE...AJZHazardous weather outlook, Sep 8, 3:38 PM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
438 PM EDT THU SEP 8 2011
MDZ021>024-NCZ012>016-030>032-VAZ048-049-061>064-067>097-092045-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-NORTHAMPTON NC-
HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-
LOUISA-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
438 PM EDT THU SEP 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY DOWNPOURS
THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ025-NCZ017-102-VAZ098>100-092045-
MARYLAND BEACHES-INLAND CURRITUCK-OUTER BANKS CURRITUCK-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
438 PM EDT THU SEP 8 2011
...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA AND THE
EASTERN SHORE OF VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RIP CURRENT RISK.
SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY DOWNPOURS
THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RIP CURRENT RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ060-065-066-092045-
PRINCE EDWARD-MECKLENBURG-LUNENBURG-
438 PM EDT THU SEP 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ654-656-658-092045-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
438 PM EDT THU SEP 8 2011
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ650-652-092045-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
438 PM EDT THU SEP 8 2011
...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT FRIDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ634-092045-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
438 PM EDT THU SEP 8 2011
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ630>633-092045-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
438 PM EDT THU SEP 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 8, 1:04 PM EST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
204 PM EDT THU SEP 8 2011
NCZ016-017-VAZ094>097-081900-
CAMDEN NC-CHESAPEAKE VA-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH
VA-SUFFOLK VA-WESTERN CURRITUCK NC-
204 PM EDT THU SEP 8 2011
...MODERATE TO HEAVY SHOWERS AND THUNDERSTORMS OVER SOUTHERN
TIDEWATER...
AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF MODERATE TO HEAVY SHOWERS AND EMBEDDED STRONG
THUNDERSTORMS...ORIENTED FROM NORFOLK NAVAL AIR STATION TO
LILLY...OR FROM NORFOLK NAVAL AIR STATION TO SOUTH MILLS...MOVING
NORTHWEST AT 15 MPH. THIS AREA OF SHOWERS AND STRONG THUNDERSTORMS
WILL BE NEAR...
WESTERN BRANCH AROUND 215 PM EDT...
BOWERS HILL AROUND 225 PM EDT...
LOCALLY HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
LAT...LON 3651 7647 3687 7646 3696 7641 3696 7637
3695 7637 3696 7634 3696 7626 3664 7623
3643 7623
05Special weather statement, Sep 8, 1:20 PM EST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
220 PM EDT THU SEP 8 2011
VAZ063-064-072-073-081915-
CAROLINE VA-HANOVER VA-KING AND QUEEN VA-KING WILLIAM VA-
220 PM EDT THU SEP 8 2011
...MODERATE TO HEAVY SHOWERS CONTINUE NORTH OF RICHMOND METRO...
AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF MODERATE TO HEAVY SHOWERS AND EMBEDDED STRONG THUNDERSTORMS
FROM MANGOHICK TO HANOVER...OR FROM DAWN TO ASHLAND...MOVING NORTH
AT 15 MPH. THESE SHOWERS AND STRONG THUNDERSTORMS WILL BE NEAR...
DAWN AROUND 230 PM EDT...
KINGS DOMINION AROUND 235 PM EDT...
DOSWELL AROUND 245 PM EDT...
SPARTA AROUND 305 PM EDT...
MILFORD AROUND 315 PM EDT...
LOCALLY HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
LAT...LON 3824 7731 3825 7729 3823 7728 3824 7728
3825 7726 3767 7712 3759 7737 3806 7758
3820 7743 3826 7734
05Special weather statement, Sep 8, 1:35 PM EST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
235 PM EDT THU SEP 8 2011
VAZ073-074-076-078-084-085-081930-
ESSEX VA-GLOUCESTER VA-KING AND QUEEN VA-LANCASTER VA-MIDDLESEX
VA-RICHMOND VA-
235 PM EDT THU SEP 8 2011
...HEAVY SHOWERS MOVING ACROSS NORTHERN NECK...
AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF MODERATE TO HEAVY SHOWERS AND EMBEDDED STRONG THUNDERSTORMS
ORIENTED NEAR SALUDA...MOVING NORTHWEST AT 15 MPH. THESE SHOWERS AND
STRONG THUNDERSTORMS WILL BE NEAR REMLIK...AND...WARNER AT 245 PM
EDT...MASCOT AT 255 PM EDT...CHURCH VIEW...AND...VELMA AT 300 PM
EDT...JAMAICA...AND...NESTING AT 310 PM EDT...DRAGONVILLE AT 325 PM
EDT.
LOCALLY HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
LAT...LON 3774 7691 3792 7663 3758 7645 3749 7656
05
Special weather statement, Sep 8, 2:27 PM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
327 PM EDT THU SEP 8 2011
VAZ070-071-080>082-082030-
CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-HENRICO VA-PRINCE GEORGE
VA-
327 PM EDT THU SEP 8 2011
...STRONG THUNDERSTORMS MOVING FROM TRI-CITIES AREA TOWARDS METRO
RICHMOND...
AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NARROW LINE OF HEAVY SHOWERS AND EMBEDDED STRONG
THUNDERSTORMS...ORIENTED FROM VARINA TO 8 MILES SOUTH OF RICHARD
BLAND COLLEGE...OR FROM VARINA TO CARSON...MOVING NORTH AT 15 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR...
RICHARD BLAND COLLEGE AROUND 350 PM EDT...
PETERSBURG AROUND 400 PM EDT...
ETTRICK AROUND 410 PM EDT...
COLONIAL HEIGHTS AROUND 415 PM EDT...
WOODS EDGE AROUND 425 PM EDT...
LOCALLY HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
LAT...LON 3717 7723 3716 7732 3715 7742 3723 7744
3725 7743 3727 7744 3743 7747 3748 7728
05Special weather statement, Sep 8, 2:33 PM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
333 PM EDT THU SEP 8 2011
VAZ080-081-087>089-092-093-096-082030-
DINWIDDIE VA-GREENSVILLE VA-ISLE OF WIGHT VA-PRINCE GEORGE
VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
333 PM EDT THU SEP 8 2011
...STRONG THUNDERSTORMS MOVING ACROSS SOUTH CENTRAL VIRGINIA...
AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING LINE OF MODERATE TO HEAVY SHOWERS AND EMBEDDED
THUNDERSTORMS...ORIENTED FROM DENDRON TO 16 MILES SOUTHEAST OF LEES
MILL...OR FROM DENDRON TO GATES...MOVING NORTHWEST AT 10 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR...
LEES MILL AROUND 340 PM EDT...
BERLIN AROUND 350 PM EDT...
WAKEFIELD AROUND 355 PM EDT...
CARSLEY AROUND 405 PM EDT...
GWALTNEY CORNER AROUND 410 PM EDT...
SAVEDGE AROUND 415 PM EDT...
LOCALLY HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
LAT...LON 3711 7682 3673 7685 3655 7677 3655 7734
3715 7742 3722 7730 3727 7725
05Flash Flood, Westmoreland
- When
- September 8, 6:58 PM EST to September 9, 12:45 AM EST
- Where
- Westmoreland County, 1.09 mi W of Colonial Beach to 1.22 mi WNW of Colonial Beach
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.250, -76.970
Many streets were closed by VDOT and the Fire Department. Many homes were flooded on Washington and Irving Streets. Flooding also reported on Monticello Road.
Flash Flood, Caroline
- When
- September 8, 7:00 PM EST to September 9, 12:30 AM EST
- Where
- Caroline County, 0.69 mi S of Sparta to 2.11 mi NNE of Port Royal
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.990, -77.230
Widespread flash flooding and numerous road closures across much of the county.
Flash Flood, Chesterfield
- When
- September 8, 7:45 PM EST to 10:00 PM EST
- Where
- Chesterfield County, 0.55 mi E of Midlothian to 0.27 mi ENE of Midlothian
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.500, -77.640
Flooding was reported on Spring Run Road.
Flash Flood, Hanover
- When
- September 8, 8:00 PM EST to 10:00 PM EST
- Where
- Hanover County, 2.14 mi NNE of Farrington to 2.73 mi WSW of Gum Tree
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.760, -77.570
Numerous roads were closed, especially in western portions of the county. Most significant closure was Route 54 at the South Anna River.
Flash Flood, King and Queen
- When
- September 8, 9:20 PM EST to September 9, 12:45 AM EST
- Where
- King and Queen County, 1.76 mi SW of Crouch to 0.38 mi N of King & Queen Church
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.730, -76.890
Widespread flooding was reported across Powhatan Trail and Pocohontas Trail.
Flash Flood, Richmond
- When
- September 8, 9:25 PM EST to September 9, 12:45 AM EST
- Where
- Richmond County, Newland to 0.32 mi S of Newland
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.050, -76.870
Numerous roads were closed or washed out.
Flash Flood, Essex
- When
- September 8, 11:30 PM EST to September 9, 12:45 AM EST
- Where
- Essex County, 0.88 mi SE of Champlain to 0.37 mi SE of Champlain
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.010, -76.990
Numerous road closures throughout Essex county, including Peach Grove, Smithfield, and Duck Pond Roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New York, September 8, 2011$6.3 million · 7 events
- Flash Flood and Flooding in Massachusetts, September 8 to 9, 2011$195,000 · 6 events
- Excessive Heat in Florida, September 8, 20118 injured · 1 event
- Flash Flooding and Flood in Connecticut, September 8, 2011$118,000 · 3 events
- Flash Flood and Flooding in Rhode Island, September 8, 2011$30,000 · 3 events
- High Wind in Nevada, September 8, 2011$20,000 · 58 kt wind · 1 event
- Flash Flood and Flooding in Maryland, September 8 to 9, 20116 events
- Rip Current and High Surf in Florida, September 8, 20114 events
- Flooding in Connecticut, September 8, 20112 events
- Wildfire in Arkansas, September 8, 20111 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, September 8, 20111 event
- Damaging Wind in Nevada, September 8, 2011$8,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349155, 349086, 349088, 349127, 349137, 349152, 349089.